MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G34373
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: unknown.Concomitant devices: icast stent, cook kcfw-6.0-35-55-rb-hfanl1-hc, zfen.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during flaring of a renal stent involving a patient in his sixties, an advance 35 lp low profile balloon catheter was unable to be fully deflated and became stuck inside a cook sheath.The balloon was initially inflated to nominal pressure using an unknown inflation device.After deflating to nominal pressure, a syringe was used to apply negative pressure to the device.Resistance was met as the physician attempted to remove the balloon catheter from the sheath.A counterclockwise rotation of the device was not conducted upon attempted removal.The balloon was then removed with the sheath.Wire access was maintained, and the procedure was completed with another of the same device.Upon inspection of the balloon and sheath, it appeared as though "something" was wrapped around the tip of the sheath.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Summary of event: as reported, during flaring of a renal stent involving a patient in his sixties, an advance 35 lp low profile balloon catheter was unable to be fully deflated and became stuck inside a cook sheath.The balloon was initially inflated to nominal pressure using an unknown inflation device.After deflating to nominal pressure, a syringe was used to apply negative pressure to the device.Resistance was met as the physician attempted to remove the balloon catheter from the sheath.A counterclockwise rotation of the device was not conducted upon attempted removal.The balloon was then removed with the sheath.Wire access was maintained, and the procedure was completed with another of the same device.Upon inspection of the balloon and sheath, it appeared as though "something" was wrapped around the tip of the sheath.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation evaluation: a review of the complaint history, device history record, drawing, documentation, instructions for use (ifu), manufacturing instructions, quality control, and a visual inspection of the complaint device was conducted during the investigation.The complaint device was returned lodged inside of the sheath, with biomatter present.The balloon catheter tip was exiting the sheath approximately 8mm.There was no visible damage to the balloon.The sheath tip was noted to be damaged.The device was unable to be removed from the sheath; therefore, it was decontaminated for five days.After decontamination, the balloon catheter was still unable to be removed from the sheath.A document-based investigation evaluation was performed.No related non-conformances were found, and there have been no other reported complaints for this lot number.The information provided upon review of complaint file, device history record, complaint history, device master record, and design validation testing provide objective evidence to support that the device was manufactured to specification.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field.The balloon catheter ifu states ¿upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap¿ and ¿if resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit.¿ cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Based on the information provided and the results of the investigation, cook has concluded that a definitive conclusion could not be determined.As it was reported that the balloon was unable to be deflated properly and resistance was felt during attempted removal, it is possible that the excessive force applied during attempted removal could have caused the balloon catheter to become caught on the sheath tip, resulting in damage to the sheath tip and the balloon catheter to become jammed inside of the sheath.Additionally, it was reported that the physician did not attempt a counterclockwise rotation of the balloon during attempted removal, per the ifu.The risk analysis for this failure mode was reviewed and no action was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9877716
Report Number1820334-2020-00669
Device Sequence Number561250
Product Code LIT
UDI-Device Identifier10827002343730
UDI-Public(01)10827002343730(17)221126(10)10175339
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K132020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/26/2022
Device Model NumberG34373
Device Catalogue NumberPTA5-35-80-10-2.0
Device Lot Number10175339
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2020
Initial Date Received by Manufacturer 03/16/2020
Supplement Date Received by Manufacturer08/10/2020
Initial Report FDA Received Date03/25/2020
Supplement Report FDA Received Date08/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1